CSN Login
Members Online: 8

Anger and Short Fuse

MrBobC's picture
MrBobC
Posts: 17
Joined: Oct 2010

I have been in remission since May 2009 and am on a 3 year maintenance of Velcade, dexamethasone, and Revelmid.

I've notice my personality has changed for the worse. I seem to have anger issues (not violent ones), very short fused, and tend to be very blunt when talking to people instead of considering what I say may hurt their feelings. This is not me and i don't like it.

Also, my fatigue is getting worse. I'm good in the mornings, but about 3 in the afternoon i run out of gas. Anyone else?

Has anyone else had changes in their behavior like this? What did you do?

Bob

MrBobC's picture
MrBobC
Posts: 17
Joined: Oct 2010

Thanks for such a great response Jan! You are a wealth of information. I have already visited with my pastor and plan to talk to my Oncologist for some direction too. You brought up some very valid questions that I can consider when looking for answers. I wonder too if I may have some depression and don't realize it. Whatever it is I plan to work on it.

Life's timetable being put before you is a very hard thing to deal with. I'm sure you and your husband have had a tough time dealing with the diagnosis. When I was first told I had cancer i didn't know if I should be looking at a daily, monthly, or annual calendar. I pray that your husband will have many months, even years left.

Thanks for the compliment about Johnny with WKRP. I always thought he was a pretty cool dude.

Bob

MrBobC's picture
MrBobC
Posts: 17
Joined: Oct 2010

Hi Jan. Sorry I haven't replied before now but I was having login problems. They're fixed now.

My short fuse is few and far between, but more often than I care for. I am always the guy that never says anything, at least until the last 3 months or so. I've noticed what sets me off (verbally) is to have to deal with someone that should be more competent.

An example is to have to call my insurance company or medical/drug provider because of a billing error, and believe me there are many! I'm ok with first and maybe the second call, but if I have to call again I am very short with them and usually don't want to deal with them anymore and speak to a supervisor.

Another is the music director at church. He and I are friends, but he has been getting on my nerves lately because he is passive aggressive. I've always been able to deal with it without much problem. But it's getting harder to ignore and I've been more passive aggressive towards him. I don't like doing that...that's not who I am.

I've made some changes to take some things off my plate. I work full-time and this is very demanding on me since I came back to work in the office last year. By the end of the day I am very tired, which from all the research I've done is normal. But I stopped going to church for praise band practice (which means I don't play music/sing on Sundays). This was a very hard decision because of the love and passion I have playing music. I also stopped all other late afternoon and evening activities so I could come home and rest. This has helped I think, and my wife thinks so too. I'll keep a close eye on it and react if I feel it's getting worth seeing someone.

How are thinks at your home? I cannot imagine the timetable you are on. I pray for you and your husband, that God will give you strength to face whatever happens and to comfort both of you. Thank you for caring for others like you do Jan.

Bob

MrBobC's picture
MrBobC
Posts: 17
Joined: Oct 2010

Thanks Jan. I've already done some of the things you suggested, and they worked. I still get to play on Sundays without having to attend Wednesday rehearsals. Playing acoustic guitar on Sundays is one of the things I most look forward to and now I can continue, while practicing in my own time at home. We both win!

I've gotten my wife to deal with some of the insurance and hospital dealings. I will identify the problems and let her do the calling and getting things corrected. There again, much relief off me and I don't get angry as much. One thing I just found out is that the Valcade I get each week (20 units) must come in 35 unit viles, and cannot be reused. The excess 15 units is discarded (so I'm told). These excess units are billed to my insurance company for a little over $1,900. This comes up to over $98,000 per year of Valcade that is dumped and thrown away for 1 person. And how many people take Valcade? Thank goodness my insurance company pays for the unused Valcade, I couldn't afford it. But I am on a mission to see if anything can be done about this. I know I will be up against lions and virtually have no chance, but I want to know I tried to do something.

I know I need to walk, for the exercise and the stress relief. I go to work early, and by the time I come home I am usually tired, which is why I leave work a couple of hours early. So it's hard for me to get up and go walking. I think this is one area that I really want to work on though because I know it would be so beneficial. You are absolutely right about that.

I will continue to pray for your husband, and you, especially through the Christmas season. Perhaps this break will give your husband a renewed strength to keep moving forward. And I know the better he does, he better you do.

Bob

MonaBWelch
Posts: 1
Joined: Feb 2011

My husband is on Dex & Revlimid, and his personality has changed for the worse, as well. He appears to be very angry, and the entire family walks on eggshells around him. I know he doesn't feel good and try to be compassionate to that issue, but I have to admit my patience is growing thin. We have 3 young children and they often get the brunt of it. I've spoken with him about it several times and he's ashamed...I know he wouldn't act this way if he could prevent it. Do you have any advice for the spouse and family? Anything we can do to make things better? Thanks in advance for your help.

Rory1987's picture
Rory1987
Posts: 122
Joined: Nov 2009

I think that the short fuse anger is caused by the dex,, My doctor told me that dex can cause personality changes... I do have a bit of that since I've been taking steroids during my RT but I tend to control my anger as much as I can, well at least now im off it my anger issues seem to have dropped a bit..

youngMM
Posts: 3
Joined: May 2011

It's definitely the Dex! I notinced some changes too, I'm short tempered all the time. They call it "roid rage", and it really is! It should subside once you are off the steroids. But keep monitoring it.

jojo1966
Posts: 1
Joined: Jul 2011

This is my first post/reply as I am new to this site. My 45 year old husband was diagnosed in Dec. with MM. I know this may sound weird but I am so glad to hear I am not alone in this. I wasn't sure why my husbands personality has changed. He was always such a passive, peaceful person. Thank you for the info.

cactusbill's picture
cactusbill
Posts: 3
Joined: Apr 2011

I have been on Revlimid and Dex for four months. Within about 45 days I started getting both negative and quick tempered. Neither condition is typical of me. My wife of 40+ years pointed out the situation. My solution was to become active at a support program with group and individual Reiki and massage activities. That has helped considerably. Nevertheless, when I feel tired, horrible,& neuropathic,(like many afternoons) it is still difficult to curtail my negative behavior. Suggestions welcomed. -- Bill

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network